In my last blog, I discussed the most common medication among Rheumatoid Arthritis patients: Methotrexate. This drug is very beneficial to many (including myself), but it can have many side effects that sometimes require treatment themselves. In today’s blog I want to share with you the tips I have picked up over the years I have taken Methotrexate.
We’ll cover all the side effects that I have encountered (I won’t give any tips that I do not actually have experience with) in order as they appeared on my last blog. Therefore, we’ll start with nausea.
Nausea will occur in most patients at least initially. Websites suggest that taking the medication after eating helps cut it down. I actually try to eat a little, and then sneak in one pill every few bites. I do not eat a whole lot while doing so as it can increase the nausea and likelihood of vomiting. If you are taking the inject-able Methotrexate then this is not as much of a problem for you. Although I still preferred to eat at least an hour before getting the shot. (I would like to point out, however, that a lot of my nausea in these instances was brought on by the fear of the shot. In other words, it was my head making me feel sick, not the medication.)
Definitely use a cold compress immediately after taking the Metho shot. If you have severe nausea, it is also best to shake up your routine every week. In other words, I liked to get a sip of Pepsi or a mint or something before getting the shot, however if I did this consecutively then I would start to associate the nausea I felt with the taste of mint or Pepsi. This is not cool (I still can’t drink orange juice). Try eating or drinking something different as often as possible. Also, I began to associate the cold bag of peas we used as an ice pack with the nauseous feeling. Crazy, I know, but every time I saw it, whether at home or at Walmart, I’d feel sick. Change this up as well. Try putting a cloth over it some weeks. Some weeks don’t. Some weeks use ice in a bag instead. This helped cut back on that nauseous feeling for me quite a bit.
Fatigue is a big one, especially since the disease itself can make us feel tired. Those of us on TNF blockers get another dose of the sleepies. This can make life hard, especially when you have a lot of responsibilities. I think we are all in agreement that mornings are the absolute worst EVER. Not only are we tired, but we’re also dealing with the stiffness of our joints that come with hours of lying still.
The best thing you can do is to make mornings as easy as possible. Do everything you can the night before: shower, straighten/blow dry your hair (ladies), lay out your clothes, etc. Also, take a small water bottle with you to bed. That way when you get up and it’s time to take your morning painkiller (etc.), you don’t have to go all the way into the kitchen to get one. If you liked getting a shower in the mornings to loosen up, try getting a quick bath instead. Stretch and work your joints for about ten minutes and you should get the same effect. I actually run my hands under hot water for a few minutes when I first wake up.
A biggie for me in the mornings is being able to sit down. Standing is exhausting. I even try to change whilst sitting. So get a stool for your bathroom, and you can send me a letter in the mail of thanks. It has saved my college career (not literally, parents, so you can calm down if you’re reading this). But seriously, I love it. Kirkland’s has tons of cute stools like mine, including this one you can store things inside, and this one that is a steal for only $20. And I absolutely adore this one. :)
Notice I have all of my things within reach, I don’t have to go rummaging for my eyeliner or toothpaste. I also have all of my toiletries handy in the plastic tub next to my stool, no getting up and down.
By following these tips, you’ll make getting ready in the mornings much easier, and you’ll save energy. That way your body has a chance to wake up, and by the time you are out the door you should be feeling much better, instead of more worn out from having to get ready.
Sun sensitivity is next on my list. This stunk to me to begin with because I’m already very pale naturally. Obviously, if you experience this side effect that means you need to avoid exposure to the sun, tanning beds included. Always always always wear sunscreen. You do not want a sunburn times ten. I don’t expect you to be stark white during the summer time either, which is why we have these lovely products called “fake tans.” WHOA don’t run away just yet, there’s a few secrets to them that keep you from turning orange, and I have the years of experience to help you out.
First off, you need a good product. I’ve used a few, but True Blue Spa’s “Strike Gold” self-tanning lotion is my fav. You can find it at any Bath and Body Works store for about $15 (shop for this and similar products here). They also have a gradual tanner called “Glow and Steady” that I like when I just want a little color.
Before using, get a shower and scrub really really really well. It’ll make your tan last longer. Once you’re good and clean, apply lotion all over your feet, your knees (but not the undersides), armpits, elbows, hands, and face. Once you’ve done that, you’re good to start tanning. You apply it just like a regular lotion, rubbing it in until it is even. Apply everywhere desired, however, avoid the bottom of your feet. Wait about ten minutes before dressing (nothing nice, you could rub some tan off onto it, however it will wash off if you use the product I mentioned), and then wait another ten or twenty before sitting on furniture, etc. I try to use this product an hour before I go to bed so I don’t have to keep reminding myself to not sit on the furniture. Shower the next day to rinse the residue left from the product, and you’ll have a nice, even, tan.
Lightheaded-ness is pretty rare , but I usually experienced it after lifting heavy objects from high places, or lifting them to high places. So basically, the best way to combat this side effect is to prevent it. Ask someone for help when lifting heavy things, do not stand for long amounts of time, and move slowly while standing up to avoid problems. If you ever feel excessively lightheaded, call your physician or Rheumatologist.
I know this just sounds like I’m addicted to caffeine, but soda helps me when I get a Methotrexate headache (the only way I can tell it’s a headache caused by the Methotrexate is because it will occur the day of or the day after I take it). I’ve proven this a few semesters ago. I purposely quit soda and waited until I no longer had headaches from the lack of caffeine to test my theory, and it worked. I’m interested in knowing if this helps anyone else or if I’m just a special case, so some feedback on this would be great. ^_^
I’m sad to say it but the best way to prevent hairloss is to take as good of care of your hair as possible to reduce the effects. I use Bed Head’s “Self Absorbed” shampoo and conditioner that is full of nutrients our hair needs. (Find this product and many others from Bed Head here.) It also comes in Arthritis friendly dispensers, pumps. YES! No longer does it hurt my bum thumb to pick up a heavy bottle, open the lid, turn it upside-down, and squeeze. Thanks to this handy dispenser, all I gotta do is push the top. Anyone else feel like writing a letter of thanks? Besides that, try to take it easy on your hair. Minimize the amount of hairspray you use, and how often you use blow dryers, straightener, curlers, hot rollers, etc. etc. Also, when brushing out your hair, start from the bottom and work your way up. This actually decreseas the amount of breakage you have. Neat, huh?
As for any other symptoms, the best advice I can give is to call your doctor when they arise to make sure no serious complications are taking place. Mouth sores caused by Metho can become infected easily, so keep a very close eye on them. Your Rheumatologist will require you to have blood work done every three months to monitor any damage done to your liver, so I would not worry about that one. Unless you continue to drink alcohol. Then you’ve got a problem (no more than two drinks a month, else you could be putting your liver in danger). And I’m pretty sure you need a liver.
I hope these tips become as beneficial to you as they have to me. I also would like to encourage you to come back after trying a few and letting us all now how they worked out. In addition, if you yourself have some tips we all would love to hear them! :)
(EDIT: Just wanted to let you guys know that I’ve created a Facebook page for my blog, log into Facebook and click this link to see it. Be sure to click “Join”!)